Virginia, 2003

Flooding in Virginia, November 19 to 20, 2003

November 19 to 20, 2003 · NWS RNK · 3 events in 3 counties and zones

The New River at Galax crested 2 feet above flood stage at 8 pm on the 19th. At Radford, the river crested over five and a half feet above flood stage at 1215 am on the 20th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rains on the 18th and 19th caused moderate flooding along the New River.The New River at Galax crested 2 feet above flood stage at 8 pm on the 19th. At Radford, the river crested over five and a half feet above flood stage at 1215 am on the 20th. Over 70 vehicles received water damage in Radford. At Glen Lyn, the river crested just under two and a half feet above flood stage at 715 am on the 20th. Also, in Giles County, small stream flooding along Wolf Creek and Little Stony Creek caused damage to several homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 19, 2:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 19, 2:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
250 PM EST WED NOV 19 2003

.DISCUSSION...

.SHORT RANGE (TNT-FRI NIGHT)...

TWO CONCERNS THIS FORECAST PACKAGE. CONVECTION ASSOCIATED WITH COLD
CORE ALOFT...AND WINDS BEHIND THIS SYSTEM.

PLANNING ON LETTING OUR FLOOD WATCH DROP AT 4 PM. DO NOT FORESEE ANY
FLASH FLOOD PROBLEMS WITH THIS CONVECTION OVER FAR SW VA. ANY SHOULD
BE ISOLATED. HAVE ALREADY TRANSITIONED INTO ISSUING RIVER FLOOD
WARNINGS...AND GENERAL FLOOD WARNINGS FOR MINOR RIVERS AND
STREAMS...FROM RUNOFF. AS THE SUN SETS...BELIEVE THIS CONVECTION
WILL DIMINISH. PLAN ON WAITING CLOSER TO PRESS TIME TO DETERMINE
POPS...AND WILL PROBABLY HAVE A THIS EVENING PERIOD IN THE TEXT.
STILL HAVE RAIN ONGOING ACROSS THE ERN FA...BUT THINKING THIS WILL
BE EAST OF THE AREA BY 6 PM...AND LEANING ON POPS JUST FOR WRN FA.

THE OTHER CONCERN WAS THE WINDS BEHIND THE FRONT. AT 18Z TODAY...3
HOUR PRESSURE RISES WERE AS HIGH AS 4 OVER MIDDLE TN...ALTHOUGH WIND
GUSTS WERE ONLY UP TO 30 KNOTS AT BNA. HOWEVER...BNA IS AT A MUCH
LOWER ELEVATION...AND THINK OUR HIGHER TERRAIN FROM FLOYD COUNTY
VIRGINIA...SOUTHWEST INTO THE HIGH COUNTRY OF NORTH CAROLINA WILL
SEE A 6 HOUR PERIOD OF HIGHER WINDS TONIGHT. WILL ISSUE A WIND
ADVISORY FOR TONIGHT FOR THIS AREA...AND ALSO HIGHLIGHT THE
POSSIBILITY OF SMALL TREES BEING DOWNED DUE TO SATURATED SOIL.
8H WINDS PROGGED AS HIGH AS 50 KNOTS...BUT CAA IS NOT STRONG.

THE 5H LOW NEVER CUTS OFF...SO THE SYSTEM WILL BE MORE
PROGRESSIVE...WITH 5H S/W RIDGE ARRIVING FOR THURSDAY. WE ARE
LOOKING AT DRY...MILDER THAN NORMAL WX INTO FRIDAY NIGHT.

ACTUALLY THINKING COLDER IN THE VALLEYS THU NIGHT...COMPARED TO
TONIGHT...AS SFC HIGH BUILD OVRHEAD.

.LONG RANGE (SAT-WED)...

ECMWF HAS CONTINUED TO BE THE MOST PROGRESSIVE OF THE LONG RANGE
MODELS...WITH THE 06Z GFS A LITTLE SLOWER. BASED ON TRENDS...WILL GO
WITH A SLIGHTLY SLOWER GFS...BUT NOT AS SLOW AS THE CANADIAN.

FOR OUR FA...THE WEEKEND LOOKS DRY...AND MILD AS S/W RIDGING TAKES
PLACE ON BACK SIDE OF DEPARTING UPPER LOW. THE NEXT WEATHER MAKER
WILL BE A SHARPLY DIGGING TROUGH THAT MOVES INTO THE SRN PLNS BY
SUNDAY AFTN...WITH AN UPPER LOW CLOSING OFF BY SUNDAY NIGHT. THIS
UPPER LOW LIFTS NNE INTO THE UPPER MS VLY BY MONDAY EVENING WHILE
PUSHING A FRONT THROUGH OUR FA DURING THE DAY MONDAY. DESPITE THE
UPPER LOW BEING PRETTY FAR AWAY FROM US...THE JET DYNAMICS LOOK VERY
STRONG WITH THIS SYSTEM...AND HAS THE APPEARENCE OF A SQUALL LINE
SET UP. PLAN ON CONFINING POPS TO DAYTIME FOR MY FA...ENDING IT BY
00Z OUT EAST. QUICK SHOT OF COLD AIR BEHIND THIS FRONT MONDAY NIGHT
INTO EARLY TUESDAY...B4 HGHTS REBOUND AND FLOW ALOFT GOES QUICKLY
BACK TO SW. SFC HIGH LOOKS TO KEEP US DRY TUESDAY AND
WEDNESDAY...ALTHOUGH FRONT STALLED OUT ACROSS THE GULF WILL SEND
SOME MOISTURE OUR WAY WEDNESDAY...BUT WILL ONLY INCREASE CLOUD COVER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY TONIGHT FOR NCZ001>002-018.

VA...WIND ADVISORY TONIGHT FOR VAZ015>017.

WV...NONE.

&&

WHP
Hazardous weather outlook, Nov 19, 6:19 AM EST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191118-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
619 AM EST WED NOV 19 2003

.DAY ONE...
A STRONG COLD FRONT WILL BE PASSING THROUGH THE REGION BY LATE
AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS
ON THE SEVERE WEATHER THREAT.

A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. PLEASE SEE THE
LATEST FLOOD WATCH STATEMENT...FFARNK...OR WARNINGS FOR DETAILS ON
THE FLOOD THREAT.

THE LATEST PRODUCTS CAN BE VIEWED ON THE WEB AT
WWW.ERH.NOAA.GOV/ER/RNK

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JJ

In the hours before

Local storm report, Nov 19, 1:10 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    SPRINGVILLE               VA   FLASH FLOOD
11/19/03   TAZEWELL                       STREET FLOODING. REPORTED
                                          BY THE
                                          MEDIA.
Local storm report, Nov 19, 1:51 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    NARROWS                   VA   FLOODING
11/19/03   GILES                          WOLF CREEK OUT OF BANKS
                                          OVER HWY.61 AND CLOSED.
                                          REPORTED BY SPOTTER.
Special weather statement, Nov 19, 2:04 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
204 PM EST WED NOV 19 2003

...MORE RAIN IS EXPECTED THIS AFTERNOON...

.THE UPPER LEVEL PORTION OF A COLD FRONT...CURRENTLY MOVING THROUGH
THE REGION...WILL BRING ADDITIONAL RAIN TO THE AREA.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-191900-
ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-CARROLL VA-
CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV-MERCER WV-
MONROE WV-MONTGOMERY VA-PULASKI VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-
WATAUGA NC-WYTHE VA-
204 PM EST WED NOV 19 2003

STORMS WILL CONTINUE TO MOVE THROUGH THE AREA THIS AFTERNOON AND
COULD BRING AN ADDITIONAL QUARTER TO A HALF INCH OF RAIN THIS
AFTERNOON.  A FEW THUNDERSTORMS ARE ALSO POSSIBLE AND COULD PRODUCE
SMALL HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Nov 19, 2:26 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EST WED NOV 19 2003

.THE UPPER LEVEL PORTION OF A COLD FRONT...CURRENTLY MOVING THROUGH
THE REGION...WILL BRING ADDITIONAL RAIN TO THE AREA.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-191924-
ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-CARROLL VA-
CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV-MERCER WV-
MONROE WV-MONTGOMERY VA-PULASKI VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-
WATAUGA NC-WYTHE VA-
226 PM EST WED NOV 19 2003

...MORE RAIN IS EXPECTED THIS AFTERNOON...

STORMS WILL CONTINUE TO MOVE THROUGH THE AREA THIS AFTERNOON AND
COULD BRING AN ADDITIONAL QUARTER TO A HALF INCH OF RAIN.  A FEW
THUNDERSTORMS ARE ALSO POSSIBLE AND COULD PRODUCE
SMALL HAIL.

CREEKS AND STREAM HAVE CRESTED AND WERE SLOWLY RECEDING FROM THIS
MORNING STORMS. ADDITIONAL RAINFALL THIS AFTERNOON COULD SLOW CREEKS
AND STREAMS LEVELS FROM FALLING AND MAY PRODUCED A SECOND CREST OR
ADDITIONAL FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Nov 19, 3:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EST WED NOV 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    HUDDLESTON                VA   TSTM WND DMG
11/19/03   BEDFORD                        NMRS LRG TREE LIMBS DOWN

WERT
Local storm report, Nov 19, 3:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EST WED NOV 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    BOONES MILL               VA   FLASH FLOOD
11/19/03   FRANKLIN                       MAGGODEE CREEK OUT OF
                                          BANKS.

DOC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Carroll

When
November 19, 4:00 PM EST to November 20, 4:00 AM EST
Where
Carroll forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Flood, Montgomery

When
November 19, 7:45 PM EST to November 20, 11:45 AM EST
Where
Montgomery forecast zone
Property damage
$63,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Flood, Giles

When
November 20, 3:15 AM EST to 4:15 PM EST
Where
Giles forecast zone
Property damage
$1.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329225, 5329226, 5329227.